Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 76, NWS Northern Indiana

November 5, 2017

NWS Northern Indiana issued this small craft advisory at Nov 5, 2017, 3:57 AM EST. It took effect at Nov 5, 2017, 9:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2017, 3:57 AM EST (08:57 UTC)
In effect from
Nov 5, 2017, 9:00 PM EST
Expired
Nov 6, 2017, 8:00 PM EST
In force
23 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

025 
WHUS73 KIWX 050857
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 AM EST SUN NOV 5 2017

LMZ043-046-051700-
/O.NEW.KIWX.SC.Y.0076.171106T0200Z-171106T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
357 AM EST SUN NOV 5 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING
TO 5 PM EST MONDAY. 

* WINDS...NORTH WIND INCREASING TO 15 TO 20 KNOTS THIS EVENING. 
  GUSTS UP TO 30 KNOTS.

* WAVES...BUILDING TO 5 TO 8 FEET THIS EVENING AND OCCASIONALLY 
  TO 10 FEET OVERNIGHT. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
5 follow-up statements
014 
WHUS73 KIWX 051454
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 AM EST SUN NOV 5 2017

LMZ043-046-052300-
/O.NEW.KIWX.MF.Y.0001.171105T1454Z-171105T1800Z/
/O.CON.KIWX.SC.Y.0076.171106T0200Z-171106T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
954 AM EST SUN NOV 5 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 5 PM EST MONDAY...

* WINDS...NORTH WIND INCREASING TO 15 TO 20 KNOTS THIS EVENING.
  GUSTS UP TO 30 KNOTS.

* WAVES...BUILDING TO 5 TO 8 FEET THIS EVENING AND OCCASIONALLY 
  TO 10 FEET OVERNIGHT. 

* VISIBILITY...ONE QUARTER MILE OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE MILE. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS. 

&&

$$
383 
WHUS73 KIWX 060259
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
959 PM EST SUN NOV 5 2017

LMZ043-046-061100-
/O.CON.KIWX.SC.Y.0076.000000T0000Z-171106T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
959 PM EST SUN NOV 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST MONDAY...

* WINDS...NORTH WIND 15 TO 20 KNOTS WITH GUSTS UP TO 25 KNOTS. 

* WAVES...4 TO 7 FEET AND OCCASIONALLY TO 9 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
557 
WHUS73 KIWX 060856
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 AM EST MON NOV 6 2017

LMZ043-046-061700-
/O.CON.KIWX.SC.Y.0076.000000T0000Z-171106T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
356 AM EST MON NOV 6 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...NORTHWEST BECOMING NORTH THEN NORTHEAST 10 TO 20 KNOTS
  WITH A FEW GUSTS UP TO 25 KNOTS EARLY THIS MORNING.

* WAVES...4 TO 7 FEET AND OCCASIONALLY TO 9 FEET EARLY THIS
  MORNING...SUBSIDING TO 2 TO 4 FEET BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
747 
WHUS73 KIWX 061531
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST MON NOV 6 2017

LMZ043-046-062200-
/O.CON.KIWX.SC.Y.0076.000000T0000Z-171106T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1031 AM EST MON NOV 6 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...NORTH WIND 10 TO 15 KNOTS.
  

* WAVES...3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
575 
WHUS73 KIWX 062017
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST MON NOV 6 2017

LMZ043-046-070100-
/O.EXT.KIWX.SC.Y.0076.000000T0000Z-171107T0100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
317 PM EST MON NOV 6 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EST THIS
EVENING...

* WINDS...NORTH WIND 10 TO 15 KNOTS.

* WAVES...3 TO 5 FEET SUBSIDING TO 2 TO 4 FEET BY 8 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

MCD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Nov 5, 1:44 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 5, 1:44 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
144 AM EDT Sun Nov 5 2017

.SYNOPSIS...
Issued at 135 AM EDT Sun Nov 5 2017

A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region Sunday
afternoon and evening, bringing a chance of showers and
thunderstorms. Severe weather and heavy rainfall remain a
possibility, especially south of a Monticello to Columbia City to
Ottawa line. Temperatures overnight will rise into the upper 50s
and 60s. Highs Sunday will vary greatly from northwest to
southeast with highs in the upper 50s near Lake Michigan to to
middle to upper 60s elsewhere.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 356 PM EDT Sat Nov 4 2017

Several challenges to sort out for the period ranging from fog
tonight to severe weather/heavy rainfall potential Sunday
afternoon/evening.

Surge of low level moisture was well underway with 40 degree
dewpoints into the entire CWA and 50+ dewpoints edging into SW
areas (currently as far north as Rochester). Band of rain showers
and embedded storms has been weakening overall across the area
with the exception of 1 cell that has maintained active lightning
productions as well as periodic pea size hail as it tracks ENE.
Significantly backed off on more expansive likely pops and tried
to confine to current radar trends. Behind this, fog and drizzle
will settle in, likely for much of the night. Have held with areas
of fog with no mention of dense fog at this point, but something
to be monitored.

Focus shifts to severe/heavy rain threat as warm front sets up
somewhere across northern Indiana on Sunday. Models have all come
into agreement on main threat for severe weather being further
south, but exactly how far south remains the big question. Plenty
of moisture and shear as well as steep lapse rates will be
available southeast of the warm front. However, degree of surface
based instability to allow more robust parcel development will be
key in threat for severe weather. Lack of strong cyclogenesis may
prevent more backing of the low level wind fields and reduce
overall tornado threat, but EML and strong shear still could bring
some bowing segments of convection and damaging wind threat, with
localized backing of winds still possible for threat of isolated,
brief tornadoes. Additional details can be found in the latest Day
2 SPC Severe Outlook. With regards to flooding, climatologically
high moisture and potential for training of convection will
likely cause some areas of localized flooding anywhere in the warm
sector. With most areas able to take at least some rain and low
confidence where the strongest convection will setup, no hydro
headlines being issued (after discussion with ILN/CLE/IND). Will
continue zone and HWO mention.

&&

.LONG TERM...(Monday through Saturday)
Issued at 356 PM EDT Sat Nov 4 2017

High pressure will build south through the region and eventually
lay out to our southeast. This will keep any precip chances both
north and south of us through the period. Near or below normal
temperatures will be in store into the region and remain
entrenched through the remainder of the period. Lows Weds and
Thurs morning may very well drop below freezing in many areas with
the clear skies and light winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 135 AM EDT Sun Nov 5 2017

Complicated forecast this period with a plethora of weather
concerns. Stalled warm front sitting just south of KSBN and north
of KFWA at issuance. Dense fog had formed along and north of this
weak boundary while BR and IFR conditions with low cigs was south
of the boundary. A wave of low pressure and a mid level jet is
expected to move toward the region on Sunday. As this occurs a
second warm front to our south will surge northward while a cold
front pushes in from the west. The combination of these factors
should generate tsra by mid to late morning, mainly southeast of
KSBN but close enough to warrant a VCTS. Strong to severe storms
are possible closer to KFWA mid to late afternoon as mid level
winds increase as core of stronger winds aloft push in near cold
front. Too uncertain to include stronger wind gust and hail
mention in terminal at this time but gust to 55 knots and large
hail possible with stronger storms. Winds will become northwest
behind front and expect conditions to improve to MVFR late
afternoon and evening as line of storms push east of KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
     INZ003>009-012-014-016.

MI...Dense Fog Advisory until 10 AM EST this morning for MIZ077>081.

OH...Dense Fog Advisory until 10 AM EST this morning for OHZ001-002.

LM...NONE.
&&

SYNOPSIS...Lashley/Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana

In the hours before

Special weather statement, Nov 4, 11:08 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1108 PM EDT Sat Nov 4 2017

INZ003>005-MIZ077-078-050600-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights,
Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, and Marcellus
1108 PM EDT Sat Nov 4 2017 /1008 PM CDT Sat Nov 4 2017/

...PATCHY DENSE FOG TO PERSIST...

Patchy dense fog will continue across far southwest Lower Michigan
into northwest Indiana. Visibilities will dip under a quarter of
a mile at times the rest of the night. If you are driving, slow
down and allow extra time to reach you destination.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:09 AM EDTDense Fog AdvisoryIWXDeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more11 hr
Nov 5, 3:23 AM ESTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 8 more13 hr
Nov 5, 9:45 AM ESTSpecial Weather StatementIWXKosciusko30 min
Nov 5, 9:54 AM ESTMarine Dense Fog AdvisoryIWX3 hr
Nov 5, 10:22 AM ESTSpecial Weather StatementIWXNoble23 min
Nov 5, 10:31 AM ESTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben44 min
Nov 5, 10:56 AM ESTFlash Flood WarningIWXElkhart, Kosciusko, Noble3 hr
Nov 5, 11:05 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley40 min
Nov 5, 11:15 AM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben30 min
Nov 5, 11:35 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben40 min
Nov 5, 11:54 AM ESTAreal Flood WarningIWXDeKalb, Steuben3 hr
Nov 5, 12:22 PM ESTSpecial Weather StatementIWXGrant23 min
Nov 5, 12:35 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wells40 min
Nov 5, 1:06 PM ESTAreal Flood WarningIWXDeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more6 hr
Nov 5, 1:13 PM ESTTornado WarningIWXBlackford, Grant32 min
Nov 5, 1:37 PM ESTTornado WarningIWXBlackford, Jay23 min
Nov 5, 1:54 PM ESTTornado Warning Tornado observedConsiderable damage threatIWXJay36 min
Nov 5, 2:39 PM ESTSpecial Weather StatementIWXBlackford, Grant36 min
Nov 5, 2:48 PM ESTAreal Flood WarningIWXAdams, Allen, Wells6 hr
Nov 5, 2:59 PM ESTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells21 min
Nov 5, 3:18 PM ESTSevere Thunderstorm WarningIWXAdams, Jay27 min
Nov 5, 12:05 PM ESTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams40 min
Nov 5, 1:42 PM ESTSpecial Weather StatementIWXPaulding33 min
Nov 5, 3:57 PM ESTSevere Thunderstorm WarningIWXAllen33 min
Nov 5, 4:49 PM ESTRiver Flood WarningIWXDefiance, Fulton, Williams5 days

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.